Drought, Carter
- When
- April 1, 12:00 AM CST to April 30, 11:59 PM CST
- Where
- Carter forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.941, -90.962 (the zone’s center; the record gives no point)
A long duration Ozark Foothills drought through the record dry winter in Southeast Missouri expanded across Stoddard and New Madrid Counties with Severe (D2) Drought (and a sliver of Extreme, D3, Drought in Ripley/Butler Counties) at the end of March. A very warm April, with temperatures running 7-8 degrees F above normal, and especially a soil moisture ranking near the 1st percentile, resulted…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A long duration Ozark Foothills drought through the record dry winter in Southeast Missouri expanded across Stoddard and New Madrid Counties with Severe (D2) Drought (and a sliver of Extreme, D3, Drought in Ripley/Butler Counties) at the end of March. A very warm April, with temperatures running 7-8 degrees F above normal, and especially a soil moisture ranking near the 1st percentile, resulted in intensification of drought through April. At the end of April, the Ozark Foothills to Missouri Bootheel were more broadly in Severe (D2) to Extreme (D3) Drought with drought continuing into May. Agricultural impacts primarily took the form of earlier than normal planting and very low farm pond levels. Subsoil and topsoil conditions remained quite poor.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 31, 9:01 PM CST, 2 hours 59 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 1001 PM CDT Tue Mar 31 2026 .KEY MESSAGES... - Above normal highs ranging from the upper 70s to lower 80s continues through Friday. A cool down follows by Sunday with temperatures closer to seasonal for early next week. - Returning late week rain chances look best Thursday night into Friday, and Friday night into Saturday; just shy of 1 inch to just shy of 2 inches are the cumulative average storm total forecast rainfall amounts expected thru the weekend. && .UPDATE... Issued at 959 PM CDT Tue Mar 31 2026 Updated Aviation discussion for the 06z TAF issuance. && .DISCUSSION... Issued at 1215 PM CDT Tue Mar 31 2026 Rain chances will soon creep back into the forecast, as a frontal boundary draped to our north starts to sink our direction. We'll be in a strictly warm advection environ finishing out the work week, so warm/juicy return flow sees daily highs in the upper 70s to lower half 80s while dew points climb to around 60F. A first wave lifts out of the Plains Thursday and offers more or less a glancing shot here, something to watch but best thermodynamics with it look mainly to our north and west. After a brief pause, the next and more robust wave drops into the forecast picture this weekend. It will drive a strong cold front thru the region, offering perhaps the best chance for ingredients to come together for stronger storms/better rainfall Saturday. Its main impact thereafter will be a strong cooldown closer to seasonal norms or even just below as we begin the new week in the 50s/60s for highs and 30s/40s for lows. The combo of clearing sky/diminishing wind with falling/coldest temps in the 30s Sunday night offers perhaps the best chance for frost headlines. && .AVIATION /06Z TAFS THROUGH 06Z THURSDAY/... Issued at 959 PM CDT Tue Mar 31 2026 High clouds will thicken and lower (but remain VFR) overnight through the day Wednesday as a front sags southward towards the area. Cannot rule out a few isolated showers invof MVN and EVV after 15-18z through 21-24z. Handled this with a mix of PROB30 and VCSH groups for now. SW gradient winds will relax to around 5-10 kts overnight, then pick up after daybreak, sustained at 10-14 kts with gusts of 18-22 kts through the afternoon. Wind will relax after 00z Thursday and back slight to the S to SE. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && UPDATE...DWS DISCUSSION...DH AVIATION...DWS
Hazardous Weather Outlook National Weather Service Paducah KY 612 PM CDT Tue Mar 31 2026 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-012315- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-White- Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-Hardin- Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-Warrick- Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-Livingston- Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster- Hopkins-Christian-Henderson-Daviess-McLean-Muhlenberg-Todd-Perry MO- Bollinger-Cape Girardeau-Wayne MO-Carter-Ripley-Butler-Stoddard- Scott-Mississippi-New Madrid- 612 PM CDT Tue Mar 31 2026 /712 PM EDT Tue Mar 31 2026/ This Hazardous Weather Outlook is for southern Illinois, southwest Indiana, western Kentucky and southeast Missouri. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. On and off chances of thunderstorms return to the forecast Wednesday through Saturday. An isolated strong to severe storm cannot be ruled out Thursday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
6 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2026Every state in 2026This day in weather historyWarnings in Missouri, April 2026
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1330847, 1330848, 1330849, 1330850, 1330851, 1330852.